Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 14, 2024, 8:38 PM EDT for Knox County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 8:38 PM EDT (00:38 UTC)
- Expired
- Mar 14, 2024, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, OH
The radar
The Cleveland radar (KCLE), 134 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
683
WUUS51 KCLE 150038
SVRCLE
OHC083-150115-
/O.NEW.KCLE.SV.W.0007.240315T0038Z-240315T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
838 PM EDT Thu Mar 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Knox County in north central Ohio...
* Until 915 PM EDT.
* At 838 PM EDT, a severe thunderstorm was located near Centerburg,
or 12 miles southwest of Mount Vernon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Vernon, Gambier, Utica, Centerburg, Martinsburg, and
Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight EDT for north
central Ohio.
&&
LAT...LON 4024 8248 4027 8248 4028 8275 4035 8274
4034 8265 4037 8264 4045 8219 4027 8219
4024 8220
TIME...MOT...LOC 0038Z 261DEG 36KT 4027 8266
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan2 follow-up statements
049
WWUS51 KCLE 150058
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
858 PM EDT Thu Mar 14 2024
OHC083-150115-
/O.CON.KCLE.SV.W.0007.000000T0000Z-240315T0115Z/
Knox OH-
858 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN KNOX COUNTY...
At 857 PM EDT, a severe thunderstorm was located near Utica, or near
Mount Vernon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Mount Vernon, Gambier, Utica, Martinsburg, and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EDT for north
central Ohio.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 8248 4027 8248 4036 8247 4045 8219
4027 8219 4024 8220
TIME...MOT...LOC 0057Z 261DEG 36KT 4030 8240
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan423
WWUS51 KCLE 150117
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
917 PM EDT Thu Mar 14 2024
OHC083-150126-
/O.EXP.KCLE.SV.W.0007.000000T0000Z-240315T0115Z/
Knox OH-
917 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, heavy
rain is still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight EDT for north
central Ohio.
LAT...LON 4024 8248 4027 8248 4036 8247 4045 8219
4027 8219 4024 8220
TIME...MOT...LOC 0116Z 261DEG 36KT 4033 8218
$$
SullivanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 7:46 PM EDT, 52 minutes earlier.
Area forecast discussion, Mar 14, 7:46 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 746 PM EDT Thu Mar 14 2024 .SYNOPSIS... Low pressure and a cold front moves south through the region later this evening and tonight. High pressure will build into the Midwest behind the front for Friday. A low pressure system will dive southeast across the Great Lakes region this weekend bringing in a chilly airmass for the beginning of next week. && .NEAR TERM /THROUGH SATURDAY/... 7:45 PM Update... Tornado Watch is in effect for portions of North Central and Northwest Ohio through midnight tonight. Areas of strong to severe storms are continuing to move across the area with tornadoes and large hail remaining the primary threat. Outside of severe storms, we will continue to keep an eye on any hydrological concerns across areas in Northwest and North Central Ohio who have already recorded upwards of an inch of precipitation from showers and storms earlier today. Previous discussion... The line of convection that has worked into the western zones has degraded slightly sooner/further west than originally anticipated, but still has small pockets of wind embedded within. Leftover convection will continue the eastward push, further moving into slightly more stable low/mid level atmosphere. The focus then turns to the setup in the wake of this line of convection, and carefully watching the real time observations back over northern Indiana. This is going to give clues as to how well the atmosphere recovers. Stationary boundary has lifted slight north as a warm front to the northern shore of Lake Erie. Surface low continues its track east northeastward towards southern Lake Michigan. In the clearing, northern Indiana temperatures are quickly recovering 4-8F with insolation and continued southerly feed. Low level moisture transport, particularly 925-850mb on the increase as well as is the low level jet in general, and it appears there is a cumulus field trying to redevelop in the clearing. Expecting the next batch of convection to move into the western zones of the CWA after 22Z or so with the approach of the surface/frontal boundary, and driven by a weak open wave aloft tracking across Lake Michigan towards southern Ontario. Limited MUCAPE should not be an issue for additional storm formation with strong wind potential given the fast low level flows and aided by mid level drying. 850mb winds increase to 50-60kts, and helicity on the rise as well giving the potential for rotation. As of 235PM while composing this, it appears the beginnings of this next round of convection are forming via visible satellite imagery in central Illinois. The next question will be timing the arrival of the convection with the expected southeastward push of the frontal boundary over northwest OH. Expecting the main convective activity to be relegated to the southern half of the CWA heading into the evening/late evening. Also need to watch additional rainfall for the northwestern zones where 1.25-1.75 inches of rain have fallen already. High pressure after 18Z Friday into Friday ends the near term with dry weather. Temperatures cooler Friday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... A stronger cold front moves across the region on Saturday with lake enhanced rain showers developing then continuing into Saturday night. Rain will begin to transition to snow on Sunday as the colder air deepens across the region. Lake effect snow should develop Sunday night with light accumulations anticipated. Highs Saturday should be in the 50's. Lows Saturday dip to the 30's. Not much recovery on Sunday with highs in the 40's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Cold air continues over the region into Monday as another strong upper level trough moves across the region by Monday evening. Expect to see some snow across a large portion of the region but it will have difficulty accumulating until Monday evening after sunset. Some lake effect rain/snow looks like it will persist across NE OH into NW PA Tuesday Night into Wednesday. Temperatures will be below seasonal averages Monday into Tuesday. Slightly warmer Wednesday into THursday with highs returning to the 40's to lower 50's. && .AVIATION /00Z Friday THROUGH Tuesday/... Strong to severe storms are currently impacting terminals along and south of US-224. Severe storms contain large hail, damaging wind gusts, and a few tornadoes in discrete convection. Generally VFR ceilings across the area outside of storms, with reductions to cigs/vis to IFR in heavy rainfall. Have tempo groups at terminals for IFR cigs/vis and strong wind speeds/gusts where highest confidence in thunderstorm/convective potential exists. Behind storms this evening, expecting a reduction to widespread IFR/LIFR ceilings through the late morning hours Friday morning. Southerly winds, outside of strong winds in thunderstorms, 12-20 knots sustained with gusts 20-30 knots this evening turn northerly through the overnight hours tonight. Northerly winds will persist through the remainder of the TAF period, though they should remain at or below 10 knots. Outlook...Non-VFR expected in low ceilings continuing behind a cold front on Friday and Friday night. Non-VFR possible in rain showers Saturday night through Sunday before changing to snow showers Sunday night through Monday. && .MARINE... A stationary boundary will linger near the south shore of the lake through the evening as low pressure eventually tracks eastward along it. In its wake a cold front will cross the region with winds shifting to the west and northwest while increasing to 10 to 15 knots. Thunderstorms through the evening may produce locally higher wind gusts. High pressure briefly builds into the region Friday into Saturday. The next cold front moves across the region at some point Saturday evening. Southwesterly winds ahead of the front may get close to small craft levels but as winds shift to the west they increase to 15 to 25 knots with the stronger cold air advection. These stronger winds persist into Monday night or Tuesday with the direction bouncing from northwest to southwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...Iverson/26 SHORT TERM...MM LONG TERM...MM AVIATION...Iverson MARINE...MM
Hazardous weather outlook, Mar 14, 5:38 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Cleveland OH 538 PM EDT Thu Mar 14 2024 OHZ003-006>009-017>019-027>029-036-037-047-152145- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Marion-Morrow-Knox- 538 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. OHZ010>013-020>023-030>033-038-152145- Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland- Wayne-Stark-Mahoning-Holmes- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop across the region today. The best timing for these stronger storms will be this evening, or roughly, from 6 PM to 11 PM. The main threat with any storms will be large hail, greater than one inch in diameter. Some storms could generate a damaging wind threat and a tornado could also be possible. For that, these counties are in a Marginal Risk of severe weather from the Storm Prediction Center. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 14, 8:06 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
806 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM Tstm Wnd Dmg 3 WSW Jenera 40.88N 83.79W
03/14/2024 Hancock OH Emergency Mngr
Report of damage to houses near Township
Road 29 and Township Road 12.
&&
MainesLocal storm report, Mar 14, 8:12 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
812 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Tornado 4 W Plymouth 41.00N 82.74W
03/14/2024 Huron OH Fire Dept/Rescue
Fire department reported half-mile wide
tornado crossing State Route 103 near the
Crawford County OH and Huron County line.
Report relayed by emergency management.
&&
MainesLocal storm report, Mar 14, 8:18 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Hail 3 S Willard 41.00N 82.73W
03/14/2024 E2.00 inch Huron OH Fire Dept/Rescue
&&
MainesLocal storm report, Mar 14, 8:21 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
821 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Hail 1 ENE Attica 41.07N 82.86W
03/14/2024 E2.00 inch Seneca OH Fire Dept/Rescue
At least 2 inch hail reported in Attica
area. Report relayed by emergency
management.
&&
MainesLocal storm report, Mar 14, 8:27 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
827 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Tstm Wnd Dmg 3 SW Jenera 40.88N 83.77W
03/14/2024 Hancock OH Emergency Mngr
Emergency management reported several
structures with significant damage,
including roofs blown off of homes and
partial collapse of barns along Township
Road 29. Several large trees down as well.
&&
MainesLocal storm report, Mar 14, 8:34 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
834 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Dmg 2 WSW Plymouth 40.99N 82.71W
03/14/2024 Richland OH Public
Multiple utility poles down. Metal siding or
roof also wrapped around trees on State
Route 598 southwest of Plymouth.
&&
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:12 PM EDT | Tornado Warning | CLE | Ashland, Huron, Richland | 48 min |
| Mar 14, 8:23 PM EDT | Areal Flood Advisory | CLE | Huron, Seneca | 3 hr |
| Mar 14, 8:28 PM EDT | Tornado Warning | CLE | Crawford, Seneca, Wyandot | 47 min |
| Mar 14, 8:43 PM EDT | Tornado Warning | CLE | Ashland, Medina, Wayne | 47 min |
| Mar 14, 8:54 PM EDT | Flash Flood Warning | CLE | Ashland, Huron, Richland | 3 hr |
| Mar 14, 9:36 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 39 min |
| Mar 14, 9:52 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 38 min |
| Mar 14, 10:21 PM EDT | Special Marine Warning | CLE | 61 min | |
| Mar 14, 10:50 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake | 40 min |
| Mar 14, 11:25 PM EDT | Special Weather Statement | CLE | Trumbull | 35 min |
| Mar 15, 2:19 AM EDT | Marine Dense Fog Advisory | CLE | 9 hr | |
| Mar 15, 2:20 AM EDT | Dense Fog Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 3 more | 9 hr |
| Mar 15, 10:38 AM EDT | River Flood Warning | CLE | Sandusky, Wood | 25 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.